When prescribed thoughtfully and monitored carefully, opiates can be a helpful and effective part of a pain management plan for severe episodic or chronic pain. But what happens when the line is crossed from pain management to opiate dependence?
Opiates work on the brain by affecting the brain’s ability to sense pain. When a person takes opiate painkillers for an extended period of time (several weeks or more), the brain feels that it needs more of the drug to block the pain and patients may become physiologically dependent. Stopping or drastically reducing the dosage suddenly can result in opiate withdrawal.
Not all people who take opioids will become dependent, and the time it takes for a person to become dependent varies based on age, gender, and dosage, but the symptoms of opiate withdrawal are the same. They are divided into early and late stages of withdrawal and may consist of the following symptoms.
- Muscle aches
- Runny nose
- Abdominal cramping
- Dilated pupils
Sometimes hospital patients in an extended stay can suffer from withdrawal and not know it. If they have been given opioids for pain and weren’t made aware of it, they may have the symptoms above and believe it to be flu or a severe cold. Opiate withdrawal can be very uncomfortable but is not usually life-threatening. Symptoms of withdrawal usually begin 12 hours after the last dose and last for approximately 30 hours, but times may vary, depending on the patient.
The best way to prevent opiate dependence and withdrawal is to work carefully with your doctor on a pain management strategy that includes not only prescription medication if needed but also changes in diet and an investigation of holistic strategies.
How can you have this conversation about opiate withdrawal with your doctor?
Image by Key Foster via Flickr